can abusing over the counter painkillers containing codiene cause brain apathy

1 Answer | Add Yours

herappleness's profile pic

M.P. Ossa | College Teacher | (Level 1) Distinguished Educator

Posted on

The abuse of over the counter painkillers containing codeine may very well cause brain apathy for the following reasons.

As far back as 1972 scientists discovered that the human brain actually has receptors that work specifically to take in substances such as codeine, morphine, and heroin. The reason for it is because these substances have a way to attach themselves, or combine themselves in those receptors the way endorphins (good substances) can.  If you think about it, if endorphins produce in us a feel-good feeling by attaching to the natural receptors in the brain, so can heroin, codeine, and morphine since all these substances have a very similar make-up.

The way that codeine would work in your brain would be by attaching itself to the endorphin receptors and controlling the amount of endorphin that rushes through our bodies. It can either block or speed the production of endorphin. In a normal person who takes codeine for specific reasons, and within a small period of time, this will not be a problem.

However, a person whose social and phsychological well-being is based on the control of senses and emotions, will find that self-medicating with codeine, or any other substance of the kind, will create a yo-yo effect of highs and lows. Ultimately, this is what a true addict is searching for: A way to control highs and lows and to produce them at once.  If the substance is removed, the withdrawals begin. Some individuals run to get larger dose of drugs to counteract them, and some because they develop tolerance. So, in other words yes your brain can develop apathy with the effects of codeine in the system.

We’ve answered 317,785 questions. We can answer yours, too.

Ask a question